Hail, Houston
- When
- July 11, 6:37 PM CST
- Where
- Houston County, 1.37 mi WNW of Grapeland
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.490, -95.490
Pea to nickel sized hail was reported just west of Grapeland.
An early evening thunderstorm generated some small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
An early evening thunderstorm generated some small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 11, 6:00 PM CST, 37 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
700 PM CDT Sun Jul 11 2021
.AVIATION [00Z TAF Issuance]...
Activity starting to fire up along a weak surface boundary just to
the south of the actual front (pre-frontal trough or outflow?) and
we could see these storms make it near/into our northern terminals
in the next 2 to 4 hours (providing they don't fall apart by then).
Near-term guidance remain quite divided on how things play out for
tonight/overnight, but they are trending with these storms falling
apart tonight but quickly re-developing/re-forming early tomorrow/
Mon morning as a speed max (or upper level disturbance) moves into
the area from the N/NW. For now, did keep only the mention of VCSH
for our two northern sites for this evening...and VCSH for most of
the area tomorrow afternoon. Otherwise, VFR conditions should pre-
vail. 41
&&
.PREV DISCUSSION... /ISSUED 328 PM CDT Sun Jul 11 2021/
SHORT TERM [Tonight Through Monday Night]...
Showers and thunderstorms from this morning's activity have
weakened/moved out the region. Some light/spotty rain is possible
along the edge of some lingering outflow boundaries over the next
hours or so. A subtle mid-level shortwave over northeast TX and a
weak sfc front over north TX will move southward this evening
into early Monday. These features will be the next focus for
additional rain/storm development over parts of the region. With
decent PV anomaly and forcing, scattered showers and thunderstorms
are possible this evening through Monday afternoon as the
boundary shifts south before it weakens/dissipates throughout the
day. The best chance for precipitation will again be north of a
line from CLL to CXO. Residual outflow boundaries/decaying
convective activity cannot be ruled out further south. Severe
weather is low, albeit some isolated strong winds will be possible
with any strong storms. Brief heavy rain and frequent lightning
are also expected. Confidence in timing for this activity is low
given high uncertainty in hi-res models/CAMS. Have added likely
PoPs for our far northern counties after 10PM tonight, continuing
into Monday morning.
Rain and storm chances should gradually diminish by late Monday
morning as high pressure builds in. However, daytime heating and
sufficient low to mid level moisture will allow for additional
activity in the afternoon.
South to southeast winds will continue to bring warm and muggy
conditions tonight and Monday. Overnight lows will remain near to
slightly above average, with lows from the mid 70s to low 80s.
Monday's high will be a few degrees cooler than Sunday, but still
warm. Highs will range from the upper 80s to low 90s.
LONG TERM [Tuesday Through Sunday]...
On Tuesday upper flow characterized by upper ridge over SW and E
US...and a high amplitude upper trough extending from Great Lakes
region south into TX. At surface...TX on western flank of high
centered off SE Coast...with persistent onshore flow through the
period providing a steady supply of low moisture. By next weekend
see a little bit of ridging at mid levels...around 500 mb...but
with upper trough...shear zone persistent over the area at 300
mb.
End result...expect a very warm and humid period with daily
chances of showers and thunderstorms...generally following typical
diurnal pattern...with greatest chances near the coast in the
morning...progressing inland with sea breeze throughout the day.
Not expecting the more widespread heavy rains we saw last
week...but unsettled with thunderstorm development each
day...tapering off in the evening with loss of daytime heating.
With that mid level ridging over the weekend, think coverage and
rain chances will be lower then but wont be enough to cap things,
shut things down completely. Have gone lower POPs for next
weekend. 18
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 75 90 74 92 73 / 20 40 10 20 10
Houston (IAH) 76 91 76 92 75 / 20 30 10 30 0
Galveston (GLS) 81 89 80 89 81 / 10 20 0 30 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 9 PM CDT this evening for the
following zones: Bolivar Peninsula...Brazoria Islands...
Galveston Island...Matagorda Islands.
GM...NONE.
&&Special Weather Statement
National Weather Service Houston/Galveston TX
721 PM CDT Sun Jul 11 2021
TXZ163-120100-
Houston TX-
721 PM CDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOUSTON COUNTY UNTIL
800 PM CDT...
At 719 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Grapeland, or 14 miles northwest of Crockett, moving
east at 25 to 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Grapeland and Latexo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.
&&
LAT...LON 3158 9526 3134 9522 3143 9568 3151 9570
3156 9557 3159 9527
TIME...MOT...LOC 0019Z 260DEG 28KT 3148 9562The Shreveport radar (KSHV), 189 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
1 hail. Local standard time, as filed.
Pea to nickel sized hail was reported just west of Grapeland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959447.